Illinois, 2019Strong Wind in Illinois, November 26 to 27, 2019
November 26 to 27, 2019 · NWS PAH · 19 events in 19 counties and zones
A vigorous low in the mid levels of the atmosphere raced out of the central Rockies and became even stronger as it moved into the upper Midwest. As a result, the surface pressure gradient increased across the region.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous low in the mid levels of the atmosphere raced out of the central Rockies and became even stronger as it moved into the upper Midwest. As a result, the surface pressure gradient increased across the region. A cold front swept rapidly eastward during the early morning hours, causing winds to shift into the west and increase even further. Peak wind gusts were measured from 40 to 50 mph at most locations. The highest measured gust was 53 mph at a mesonet site in the Mississippi Valley near Grand Tower in Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 26, 6:03 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 26, 6:03 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
603 PM CST Tue Nov 26 2019
.UPDATE...
Issued at 603 PM CST Tue Nov 26 2019
Updated aviation section for 00z TAF package.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 1230 PM CST Tue Nov 26 2019
First, we moved up the start time to the Wind Advisory to 6 PM.
Gusts may be slightly higher as well. Next, seeing elevated
convection already over NW TN moving toward west KY. Updated the
grids to better reflect the thunder element.
Otherwise, focus remains on a vigorous storm system that will go
negative tilt and move across the central Plains to the Upper
Midwest tonight. Surface response will be decent across our area
as surface dew points rise into the upper 50s to lower 60s tonight
ahead of an approaching cold front. This and modest mid level
lapse rates will support overall instability, including a surface
based axis that will move west to east across the area from 02/03z
to 08/09z or so. Wind fields are quite impressive. H5 winds 95-110
kts moves over the west 1/2 of the area by 06z, juxtaposed with H8
winds 55 to 65 kts, wind H7 winds 70 to 80 kts, veering from SSW
to SW, and slightly backed surface flow. Curious to see what mode
we end up with. The CAM's data is suggestive of linear segments,
clusters. Certainly QLCS like. Damaging winds will be possible
along with rapid spin up tornadoes if all parameters come
together. The front will rapidly move across the area west to east
from say 05/06z to 09/10z.
The activity will quickly depart our eastern counties later
tonight, resulting in a dry, windy day Wednesday, winds
diminishing late in the afternoon. Should be dry Wednesday night,
though clouds will be back on the increase.
.LONG TERM...(Thursday through Tuesday)
Issued at 214 PM CST Tue Nov 26 2019
On the heels of today's weather system, the deterministic and
ensemble numerical guidance hint at significant ridging over the
WFO PAH forecast area continuing from Wednesday night (short term
period) into Thursday (beginning of long term period). The
European Ensembles indicated two to three positive standard
deviations in height from the Surface through 200 mb.
Although a vast majority of the deterministic/Ensemble guidance
keeps lower levels (at least below 700 mb) quite dry, there is
definitely sufficient moisture advection aloft as we move through
the day on Thursday. In the absence of widespread scale lift and
condensation at the lower levels of the atmosphere, made the
decision to significantly curtail the eastward expansion of PoPs
across the western portions of the WFO PAH forecast area during
the day on Thursday (Thanksgiving Day), keeping the best chances
for rain along and west of the Mississippi River through sunset.
Given the evaporative cooling through the lower levels, would not
be surprised to see a rain/snow mix. However, given the low QPF,
do not see a wintry impact at all over the area.
Due to diurnal cooling of the layer, may see a brief expansion of
PoPs eastward early in the evening. However, as the western U.S.
trough deepens, heights build overnight with the ageostrophic
response of moisture and thermal advection shifting rain chances
west briefly overnight Thursday.
The model trajectory of the upper low from the deterministic
guidance (especially the NAM, ECMWF, Canadian) is further
northwest than the current weather system. With this in mind, the
warm sector is moved a little further north, focusing the higher
QPF to northern sections of southeast Missouri, southern Illinois,
and southwest Indiana (closer to the Interstate 64 corridor). The
heavy rain potential, one to locally two inches, appears be
shifted north, confined closer to late Friday night into early
Saturday. The deterministic guidance is more robust with QPF
versus the ensemble (namely the GEFS). The aforementioned
deterministic guidance has been loosely consistent with the mean
warm frontal zone over the WFO PAH forecast area.
There will be good wind fields again with this next system, but
given the proximity of the upper and surface low to the WFO PAH
forecast area, anticipate generally 30 to 35 mph wind gusts
Saturday and Sunday. There may be an isolated impact for trees
toppling in the winds due to wetter soil conditions (especially
those with leaves on the trees) over the weekend, but soil
saturation potential will initially be below 70 percent in those
areas expecting higher QPF (precipitation amounts) Saturday.
With cold air advection behind this next system, may see wind
chills down in the 20s Sunday night into Monday. Broad flat
ridging across the WFO PAH forecast area will leave the area dry
and slightly cooler than normal for early next week (latter part
of extended forecast period).
&&
.AVIATION...
Issued at 603 PM CST Tue Nov 26 2019
IFR to occasional MVFR cigs will be predominant at through 08z at
KCGI/KPAH/KMVN, and through 10z-12z at KEVV/KOWB. Numerous showers
will produce MVFR vsbys this evening and overnight with the
approach/passage of a strong cold front. LLWS expected overnight
as south winds become southwest and increase to 10 to 20 kts with
gusts to around 30 kts. Behind the front after 10 to 12z, VFR
conditions will return as winds become west and continue to gust
to 25 to 35 kts, with the highest gusts at KMVN/KEVV/KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 PM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 3 PM CST Wednesday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 3 PM CST Wednesday for INZ081-082-085>088.
KY...Wind Advisory until 3 PM CST Wednesday for KYZ001>022.
&&
SHORT TERM...CN
LONG TERM...Smith
AVIATION...RSTHazardous weather outlook, Nov 26, 1:43 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
143 PM CST Tue Nov 26 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
143 PM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms will be possible tonight. Damaging
winds will be the primary hazard. Rapid spin up tornadoes cannot be
ruled out with the stronger activity. The area with the greatest
potential for strong to severe storms will be across southeast
Missouri, southwest Illinois and far western Kentucky.
A Wind Advisory is in effect tonight. Refer to the Advisory for
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Wind Advisory will remain in effect Wednesday morning and early
afternoon.
Locally heavy rain is possible over parts of southeast Missouri,
southern Illinois, and southwest Indiana Friday night into Saturday.
Thunderstorms forecast Saturday made generate locally higher
rainfall amounts.
Wind gusts of 30 to 35 mph are expected Saturday and Sunday. Wind
Chills in the 20s are possible Sunday night and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested tonight.
In the hours before
Special weather statement, Nov 26, 5:18 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CST Tue Nov 26 2019
MOZ100-107>109-270030-
WAYNE MO-CARTER-RIPLEY-BUTLER-
INCLUDING THE CITIES OF PIEDMONT, VAN BUREN, DONIPHAN,
AND POPLAR BLUFF
518 PM CST Tue Nov 26 2019
...Wind gusts of 35 to 40 mph or higher possible along and ahead
of broken line of showers and thunderstorms...
Local wind gusts up to 40 mph or higher will be possible along
and ahead of a broken line of showers and thunderstorms moving
across southeast Missouri this evening.
At this time, the broken line of showers and thunderstorms will
move near Fremont in western Carter County by 6 pm CST, then
move near a line from Piedmont, Ellsinore, Grandin, Briar, and
Gatewood around 630 pm CST.
A Wind Advisory is in effect, beginning at 6 pm CST,for southeast
Missouri.
A Tornado Watch is also in effect for Carter, Ripley, Wayne, and
Butler Counties in southeast Missouri until 10 pm CST.
Persons in the path of this broken line of showers and thunderstorms
should be on the look out for wind gusts of in excess of 40 mph.
A few storms along the line may intensify quickly and become
capable of producing damaging winds or brief tornadoes.
If storms are approaching your area, stay tuned to NOAA Weather
Radio, commercial radio and television, and be prepared to seek
shelter quickly.
Smith
Strong Wind, Alexander
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Pulaski forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Massac forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Union forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Johnson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Pope forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Hardin forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Saline forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Gallatin forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Perry forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Franklin forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Hamilton forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- White forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Wayne forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Edwards forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- November 26, 10:00 PM CST to November 27, 11:00 AM CST
- Where
- Wabash forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, November 26, 20191 death · 1 injured · $120,000 · EF2 · 2 events
- Winter Storm and Heavy Snow in California, November 26 to 27, 20191 death · $500 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Mississippi, November 26 to 27, 2019$171,000 · EF2 · 6 events
- Winter Weather in Washington, November 26, 20195 injured · $250,000 · 1 event
- Winter Storm and Winter Weather in South Dakota, November 26 to 27, 20195 injured · 19 events
- High Wind in Texas, November 26, 201963 kt wind · 57 events
- Wildfire in Oklahoma, November 26 to 27, 2019$100,000 · 1 event
- Tornado in Louisiana, November 26, 2019$25,000 · EF1 · 1 event
- Flash Flooding and Heavy Snow in California, November 26 to 28, 2019$54,000 · 5 events
- Strong Wind in Kentucky, November 26 to 27, 2019$22,000 · 22 events
- Heavy Snow and High Wind in California, November 26 to 28, 201956 kt wind · 35 events
- Flooding and Hail in California, November 26 to 27, 201963 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863330, 863331, 863332, 863333, 863334, 863335, 863336, 863337, 863338, 863339, 863340, 863341, 863342, 863343, 863344, 863345, 863346, 863347, 863348.